Winter Weather, Henderson
- When
- January 12, 1:30 AM CST to 10:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
After a day of sunshine and record high temperatures in the lower to middle 50s on January 11, 2012 a strong polar cold front plowed across the region. Behind the front, strong northwest winds gusting to 30 to 35 mph ushered sharply colder temperatures and moderate to heavy snowfall into the area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
After a day of sunshine and record high temperatures in the lower to middle 50s on January 11, 2012 a strong polar cold front plowed across the region. Behind the front, strong northwest winds gusting to 30 to 35 mph ushered sharply colder temperatures and moderate to heavy snowfall into the area. For many locations this was the first significant snowstorm of the winter. Accumulations were generally in the 2 to 5 inch range but amounts of 6 to 7 inches were found across portions of eastern Iowa and northwest Illinois. The highest total was 7.5 inches near Solon, Iowa in Johnson county. A trained spotter reported 7 inches of snow at Apple River State Park in Jo Daviess county in northwest Illinois. The blustery winds caused considerable blowing and drifting of the fluffy snow as temperatures were in the teens. Wind chill values were in the single digits below zero, a far cry from the mild weather experienced only 18 to 24 hours earlier.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 11, 11:13 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CST WED JAN 11 2012
.AVIATION...
MVFR CIGS AROUND 1500 FT WILL CONTINUE THROUGH MOST OF THE
PERIOD...ALONG WITH NORTHWEST WINDS WILL INCREASE TO AROUND 20 TO
25 KTS...GUSTING TO 30 TO 35 KTS. THESE STRONG WINDS WILL CONTINUE
THROUGH THE DAY THURSDAY. SNOW WILL CONTINUE TO SPREAD OVER
EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH 2 AM...AND BECOME
MODERATE AT TIMES THROUGH MID MORNING IN EASTERN IOWA...AND
MODERATE AT TIMES THROUGH THE ENTIRE DAY THURSDAY FOR LOCATIONS
ALONG THE MISSISSIPPI RIVER...MLI...BRL...DBQ. VISIBILITIES AND
CIGS WILL BE IFR AT MOST TIMES...WITH A PERIOD OF LIKELY LIFR
WITH SNOW AND BLOWING SNOW POSSIBLE 3 TO 5 HOURS EITHER SIDE OF
SUNRISE THURSDAY MORNING. DEPENDING ON SNOW DEPTH AT
AIRPORTS...BLOWING SNOW MAY CONTINUE TO COMBINE WITH FALLING SNOW
THROUGH THURSDAY EVENING TO REDUCE VISIBILITIES. ..ERVIN..
.PREV DISCUSSION... /ISSUED 846 PM CST WED JAN 11 2012/
UPDATE...
00Z DATA HAS SO FAR CONTINUED TO SHOW EVIDENCE OF A NARROW BAND OF
SIGNIFICANTLY HIGHER AMOUNTS RUNNING NORTH/SOUTH THROUGH THE
MIDDLE OF THE CWA. THE ONLY TREND HAS BEEN TO POSSIBLY PUSH THIS
BAND SOMEWHAT FARTHER WEST...BY ABOUT 20 MILES IN THE PAST FEW
SHORT TERM MODEL RUNS. THE DENDRITIC GROWTH ZONE REMAINS FORECAST
TO BE VERY DEEP...WELL OVER 100MB. IN ADDITION...THE SREF MODEL
NOW ALSO SHOWS A LONGER DURATION OF THIS BAND...RESULTING IN
HIGHER QPF THAN EARLIER RUNS...NOW SHOWING 0.4 TO 0.45 FOR THE
EVENT. THE 00Z NAM CONTINUES TO BE VERY WET...WITH 0.4 TO 0.59 FOR
THE EVENT. STILL...WITH THE DURATION OF THIS EVENT LASTING FOR
ABOUT 16 TO 20 HOURS...AND AMOUNTS STILL NEAR BUT NOT GREATLY OVER
THE 6 INCHES IN 12 HOURS...OR 8 INCHES IN 24 CRITERIA FOR A WINTER
STORM WARNING...WE ARE LEFT WITH AN INCREDIBLY HIGH END ADVISORY
ALREADY IN EFFECT. IT SEEMS TO PRUDENT TO HOLD OFF ON ISSUING AN
UPGRADE TO WINTER STORM WARNING AS OF NOW. MESOSCALE BANDED
FORCING IS GOING TO MAKE OR BREAK THIS EVENT...AND IT USUALLY PAYS
OFF TO WAIT AND SEE THE EXACT PLACEMENT OF THIS TYPE OF BAND.
ONCE AGAIN...A ROUGHLY 60 MILE WIDE SWATH OF OVER 6 INCHES
POSSIBLE...ALONG WITH CONSIDERABLE BLOWING/DRIFTING...STRETCHING
FROM MERCER AND HENRY COUNTY JUST SOUTH OF THE QUAD CITIES...TO
DELAWARE DUBUQUE COUNTIES IN THE NORTH. THIS REMAINS THE MOST
LIKELY AREA THAT MAY REACH OR EXCEED WARNING CRITERIA BASED ON THE
LATEST DATA.
.ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR CLINTON-
JACKSON-SCOTT.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST THURSDAY NIGHT FOR
BENTON-BUCHANAN-CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-VAN BUREN-WASHINGTON.
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST THURSDAY NIGHT FOR
CLARK-SCOTLAND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 PM CST WED JAN 11 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 355 PM CST WED JAN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THE FIRST SIGNIFICANT ACCUMULATING SNOW IS ON TAP FOR MUCH OF THE OUTLOOK AREA LATER TONIGHT THROUGH THURSDAY NIGHT. A MULTI-MEDIA WEATHER BRIEFING IS AVAILABLE ON THE NATIONAL WEATHER SERVICE QUAD CITIES WEBPAGE. STRONG WINDS...SNOW AND MUCH COLDER TEMPERATURES WILL DEVELOP ACROSS MUCH OF THE AREA TONIGHT FOLLOWING THE PASSAGE OF A STRONG COLD FRONT. SNOW ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE BY DAYBREAK MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. NORTHWEST WINDS FROM 20 TO 30 MPH...WITH GUSTS TO NEAR 40 MPH...WILL GREATLY REDUCE VISIBILITIES DURING THE SNOWFALL AND PRODUCE SOME DRIFTING ESPECIALLY IN RURAL OR OPEN AREAS. THESE CONDITIONS WILL LIKELY HAVE A SIGNIFICANT IMPACT ON THE MORNING COMMUTE IN MANY AREAS ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION THURSDAY INTO THURSDAY NIGHT WITH STRONG WINDS...SNOW...BITTER COLD TEMPERATURES AND LOW WIND CHILLS ALONG WITH PATCHY TO AREAS OF BLOWING AND DRIFTING SNOW. WINTER WEATHER ADVISORIES REMAIN IN EFFECT THROUGH THURSDAY NIGHT. STORM TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO GENERALLY RANGE FROM 2 TO 5 INCHES... WITH THE HIGHER AMOUNTS LIKELY ALONG AND NORTHEAST OF A MONTICELLO THROUGH QUAD CITIES LINE. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE COMPLETE INFORMATION ON THIS WINTER STORM SYSTEM. SATURDAY...A FAST MOVING SYSTEM MAY BRING THE POTENTIAL FOR ADDITIONAL LIGHT SNOW ACCUMULATIONS. SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL AMOUNTS OF AN INCH OR MORE WOULD BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
8 winter storm, 5 winter weather. Local standard time, as filed.
A trained spotter at Apple River Canyon State Park reported 7.0 inches of snow.
A trained spotter reported 6.0 inches of snow at Freeport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363250, 363249, 363255, 363258, 363252, 363251, 363261, 363262, 363254, 363247, 363246, 363260, 363257.